pseudoephedrinePseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose). Pseudoephedrine (Sudafed) is used to treat nasal and sinus congestion, or congestion of the tubes that drain fluid from the inner ears, called the Eustachian tubes. It is also used for the temporary relief of stuffy nose and sinus pain/pressure caused by infection such as the common cold, flu or other breathing illnesses such as hay fever, allergies, bronchitis. Pseudoephedrine is a decongestant (sympathomimetic). It works by narrowing the blood vessels to decrease swelling and congestion. Pseudoephedrine is excreted in breast milk in small amounts, but the effect of this on breast-fed infants is not known. It has been estimated that 0.5 to O.7% of a single dose of pseudoephedrine ingested by a mother will be excreted in the breast milk over 24 hours. Although pseudoephedrine has been in widespread use for many years without apparent ill consequence, there are no specific data on its use during pregnancy. Caution should then be exercised by balancing the potential benefit of treatment to the mother against any possible hazards to the developing fetus. Systemic administration of pseudoephedrine, up to 50 times the human daily dosage in rats and up to 35 times the human daily dosage in rabbits, did not produce teratogenic effects.

Side effects

Serious adverse effects associated with the use of pseudoephedrine are rare. Symptoms of central nervous system excitation may occur, including sleep disturbances and rarely hallucinations have been reported. Skin rashes with or without irritation have occasionally been reported. Urinary retention has been reported occasionally in men receiving pseudoephedrine, prostatic enlargement could have been an important predisposing factor. As with other sympathomimetic agents. Symptoms of overdose include irritability, restlessness, tremor, convulsions, palpitations, hypertension and difficulty in micturition.

PseudoephedrineNecessary measures should be taken to maintain and support respiration and control convulsions. Gastric lavage should be performed if indicated. Catheterization of the bladder may be necessary. If desired, the elimination of pseudoephedrine can be accelerated by acid diuresis or by dialysis. Pseudoephedrine has direct and indirect sympathomimetic activity and is an orally effective upper respiratory tract decongestant. Pseudoephedrine is substantially less potent than ephedrine in producing both tachycardia and elevation in systolic blood pressure and considerably less potent in causing stimulation of the central nervous system.

Pseudoephedrine is rapidly and completely absorbed after oral administration. After an oral dose of 180 mg to man, peak plasma concentrations of 500-900 ng/ml were obtained about 2 hours post dose. The plasma half-life was about 5.5 hours and was increased in subjects with alkaline urine and decreased in subjects with acid urine. The only metabolism was N-demethylation which occurred to a small extent. Excretion was mainly via the urine.

SUDAFED

Sudafed Decongestant Tablets are a decongestant of the mucous membranes of the upper respiratory tract, specifically the nasal mucosa and sinuses. It is indicated for the symptomatic relief of conditions such as allergic rhinitis, vasomotor rhinitis, the common cold and influenza. The active ingredient of Sudafed Decongestant Tablets is a well-known constituent of medicinal products and its safety is well documented. The results of pre-clinical studies do not add anything of relevance for therapeutic purposes.

Tablets contain pseudoephedrine hydrochloride 60.00 mg with its pharmaceutical form being a reddish-brown, round, biconvex film-coated tablets, with Sudafed on one side. Carefulness should be exercised when administering Sudafed Decongestant Tablets to patients with severe hepatic impairment. Also, care should be exercised when administering Sudafed Decongestant Tablets to patients with moderate to severe renal impairment.

Contraindications

  • The tablet is contraindicated in individuals with known hypersensitivity to the product or any of its excipients.
  • It is also contraindicated in individuals with severe hypertension or coronary artery disease.
  • Likewise, it is contraindicated in individuals who are taking or have taken monoamine oxidase inhibitors within the preceding two weeks. The related use of pseudoephedrine and this type of product may occasionally cause a rise in blood pressure.
  • Although pseudoephedrine has virtually no pressure effects in normotensive patients, the tablets should be used with caution in patients suffering mild to moderate hypertension. As with other sympathomimetic agents, the decongestant tablets should be used with caution in patients with hypertension, heart disease, diabetes, hyperthyroidism, elevated intraocular pressure and prostatic enlargement.
  • Caution should be exercised when using the product in the presence of severe hepatic impairment or moderate to severe renal impairment (mainly if accompanied by cardiovascular disease) as this product contains lactose. Patients with rare hereditary problems of galactose intolerance, the Lapp lactase deficiency or glucose-galactose malabsorption should not take this medicine.
  • Simultaneous use of the tablets with tricyclic antidepressants, sympathomimetic agents (such as decongestants, appetite suppressants and amfetamine-like psychostimulants)or with monoamine oxidase inhibitors, which interfere with the catabolism of sympathomimetic amines, may occasionally cause a rise in blood pressure.
  • Because of its pseudoephedrine content, Sudafed tablets may partially reverse the hypotensive action of drugs which interfere with sympathetic activity including bretylium, betanidine, guanethedine, debrisoquine, methyldopa, alpha- and beta-adrenergic blocking agents.
  • Do not give Sudafed to a child younger than 4 years old. Seek advice from a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
  • Do not use Sudafed if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardi), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects. Do not use Sudafed if you are allergic to pseudoephedrine or to other decongestants, diet pills, stimulants, or ADHD medications.

Ask a doctor or pharmacist if it is safe to take Sudafed if one has heart disease or high blood pressure; diabetes; a thyroid disorder. For FDA pregnancy category C, it is not known whether Sudafed will harm an unborn baby. Seek advice from the doctor if one is pregnant or plan to become pregnant while using Sudafed. Pseudoephedrine can pass into breast milk and may harm a nursing baby. Do not use Sudafed without letting the doctor know if one is breast-feeding a baby.

How to use Sudafed

  • Sudafed PseudoephedrineIf one is taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. Ask doctor or pharmacist in case of any question. If the doctor has prescribed this medication, it should betaken as directed.
  • Take this medication by mouth with or without food, usually every 4-6 hours, as directed. Do not take more than 4 doses in a day. Dosage is based on one’s age, medical condition, and response to treatment. Do not increase the dose or take this drug more often than directed. Do not take more of this medication than recommended for your age.
  • If one is using the chewable tablets, chew each tablet well and swallow. If one is using the liquid form of this medication, measure the dose carefully using a special measuring device/cup. Do not use a household spoon because one may not get the correct dose.
  • There are many brands and forms of pseudoephedrine. Some tablets should be swallowed with plenty of water. Check the product package for specific directions. Read the dosing instructions carefully for each product because the amount of pseudoephedrine may be different between products. Do not take more pseudoephedrine than recommended.
  • Avoid drinking large amounts of beverages containing caffeine (coffee, tea, colas), eating large amounts of chocolate, or taking nonprescription products that contain caffeine. Caffeine can increase the side effects of this medication.
  • If symptoms do not improve after 7 days, if they worsen or return, if one develops fever, rash, or a persistent headache, or if one thinks one may have a serious medical problem, seek speedy medical attention.

DECONGESTANT

When allergies make the nose stuffed up, an antistamine usually don’t help. But a decongestant might. While allergies make the lining of the nose swell, decongestants shrink swollen blood vessels and tissues that relieves the congestion but decongestants cannot help with sneezing or itching. Decongestants come in pills, liquids, nose drops, and nasal sprays. Many are available without a prescription. Common decongestants include:

  • Afrin, Dristan, Vicks Sinex (oxymetazoline)
  • Sudafed PE, Suphedrin PE (phenylephrinei
  • Silfedrine, Sudafed,Suphedrin (psedoephedrine)

Do not use nasal sprays longer than three days as they can actually make the nose more stopped up if using them longer. Decongestants make some people feel jittery or have trouble sleeping. If that happens, cut back on caffeine while taking them. If that doesn’t help, one may need to stop taking them. Nasal sprays are less likely to cause these problems and may be a short-term solution. Many medicines combine an antihistamine and decongestant, like Allegra-D, Benadryl Allergy Plus Sinus, Claritin- D, and Zyrtec-D. Seek medical advice from the doctor before taking decongestants if one has Glaucoma, High blood pressure that’s not under control, Heart condition, Thyroid problems, Enlarged prostate and Diabetes.

Share This